Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Second order periodic differential operators. Threshold properties and homogenization

Authors: M. Sh. Birman and T. A. Suslina
Translated by: T. A. Suslina
Original publication: Algebra i Analiz, tom 15 (2003), nomer 5.
Journal: St. Petersburg Math. J. 15 (2004), 639-714
MSC (2000): Primary 35P99, 35Q99
Published electronically: August 2, 2004
MathSciNet review: 2068790
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The vector periodic differential operators (DO's) $\mathcal{A}$ admitting a factorization ${\mathcal{A}}={\mathcal{X}} ^*{\mathcal{X}}$, where $\mathcal{X}$ is a first order homogeneous DO, are considered in $L_2(\mathbb{R} ^d)$. Many operators of mathematical physics have this form. The effects that depend only on a rough behavior of the spectral expansion of $\mathcal{A}$ in a small neighborhood of zero are called threshold effects at the point $\lambda=0$. An example of a threshold effect is the behavior of a DO in the small period limit (the homogenization effect). Another example is related to the negative discrete spectrum of the operator ${\mathcal{ A}}-\alpha V$, $\alpha >0$, where $V(\mathbf{x})\ge 0$ and $V(\mathbf{x}) \to 0$ as $\vert\mathbf{x}\vert\to \infty$. ``Effective characteristics'', such as the homogenized medium, effective mass, effective Hamiltonian, etc., arise in these problems. The general approach to these problems proposed in this paper is based on the spectral perturbation theory for operator-valued functions admitting analytic factorization. Most of the arguments are carried out in abstract terms. As to applications, the main attention is paid to homogenization of DO's.

References [Enhancements On Off] (What's this?)

  • [BaPa] N. S. Bakhvalov and G. P. Panasenko, Osrednenie protsessov v periodicheskikh sredakh, “Nauka”, Moscow, 1984 (Russian). Matematicheskie zadachi mekhaniki kompozitsionnykh materialov. [Mathematical problems of the mechanics of composite materials]. MR 797571
  • [BeLP] Alain Bensoussan, Jacques-Louis Lions, and George Papanicolaou, Asymptotic analysis for periodic structures, Studies in Mathematics and its Applications, vol. 5, North-Holland Publishing Co., Amsterdam-New York, 1978. MR 503330
  • [B1] M. Sh. Birman, The discrete spectrum of the periodic Schrödinger operator perturbed by a decreasing potential, Algebra i Analiz 8 (1996), no. 1, 3–20 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 8 (1997), no. 1, 1–14. MR 1392011
  • [B2] M. Sh. Birman, The discrete spectrum in gaps of the perturbed periodic Schrödinger operator. II. Nonregular perturbations, Algebra i Analiz 9 (1997), no. 6, 62–89 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 9 (1998), no. 6, 1073–1095. MR 1610239
  • [B3] -, On homogenization procedure for periodic operators near the edge of an internal gap, Algebra i Analiz 15 (2003), no. 4, 61-71; English transl., St. Petersburg Math. J. 15 (2004), no. 4, 507-513.
  • [BLaSu] M. Sh. Birman, A. Laptev, and T. A. Suslina, The discrete spectrum of a two-dimensional second-order periodic elliptic operator perturbed by a decreasing potential. I. A semi-infinite gap, Algebra i Analiz 12 (2000), no. 4, 36–78 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 12 (2001), no. 4, 535–567. MR 1793617
  • [BSu1] M. Sh. Birman and T. A. Suslina, Two-dimensional periodic Pauli operator. The effective masses at the lower edge of the spectrum, Mathematical results in quantum mechanics (Prague, 1998) Oper. Theory Adv. Appl., vol. 108, Birkhäuser, Basel, 1999, pp. 13–31. MR 1708785
  • [BSu2] Michael Birman and Tatyana Suslina, Threshold effects near the lower edge of the spectrum for periodic differential operators of mathematical physics, Systems, approximation, singular integral operators, and related topics (Bordeaux, 2000) Oper. Theory Adv. Appl., vol. 129, Birkhäuser, Basel, 2001, pp. 71–107. MR 1882692
  • [CV] Carlos Conca and Muthusamy Vanninathan, Homogenization of periodic structures via Bloch decomposition, SIAM J. Appl. Math. 57 (1997), no. 6, 1639–1659. MR 1484944, 10.1137/S0036139995294743
  • [Ka] Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617
  • [KiSi] Werner Kirsch and Barry Simon, Comparison theorems for the gap of Schrödinger operators, J. Funct. Anal. 75 (1987), no. 2, 396–410. MR 916759, 10.1016/0022-1236(87)90103-0
  • [Ku] Peter Kuchment, The mathematics of photonic crystals, Mathematical modeling in optical science, Frontiers Appl. Math., vol. 22, SIAM, Philadelphia, PA, 2001, pp. 207–272. MR 1831334
  • [Zh1] V. V. Zhikov, Spectral approach to asymptotic diffusion problems, Differentsial′nye Uravneniya 25 (1989), no. 1, 44–50, 180 (Russian); English transl., Differential Equations 25 (1989), no. 1, 33–39. MR 986395
  • [Zh2] -, Private communication, 2002. (Russian)
  • [ZhKO] V. V. Jikov, S. M. Kozlov, and O. A. Oleĭnik, Homogenization of differential operators and integral functionals, Springer-Verlag, Berlin, 1994. Translated from the Russian by G. A. Yosifian [G. A. Iosif′yan]. MR 1329546
  • [Sa] Enrique Sánchez-Palencia, Nonhomogeneous media and vibration theory, Lecture Notes in Physics, vol. 127, Springer-Verlag, Berlin-New York, 1980. MR 578345
  • [Se] E. V. Sevost′yanova, Asymptotic expansion of the solution of a second-order elliptic equation with periodic rapidly oscillating coefficients, Mat. Sb. (N.S.) 115(157) (1981), no. 2, 204–222, 319 (Russian). MR 622145
  • [Su] T. A. Suslina, On homogenization of a periodic elliptic operator in a strip, Algebra i Analiz 16 (2004), no. 1, 269-292; English transl. in St. Petersburg Math. J. 16 (2005), no. 1 (to appear).
  • [Sh] R. G. Shterenberg, Example of a periodic magnetic Schrödinger operator with degenerate lower spectral edge, Algebra i Analiz (to appear). (Russian)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35P99, 35Q99

Retrieve articles in all journals with MSC (2000): 35P99, 35Q99

Additional Information

M. Sh. Birman
Affiliation: Department of Physics, St. Petersburg State University, Ul’yanovskaya 1, Petrodvorets, St. Petersburg 198504, Russia

T. A. Suslina
Affiliation: Department of Physics, St. Petersburg State University, Ul’yanovskaya 1, Petrodvorets, St. Petersburg 198504, Russia

Keywords: Periodic operators, threshold effect, homogenization
Received by editor(s): June 25, 2003
Published electronically: August 2, 2004
Additional Notes: Supported by RFBR (grant no. 02-01-00798).
Article copyright: © Copyright 2004 American Mathematical Society